Last edited 10/2022 and last reviewed 10/2022
Despite being widely prescribed, acute overdosage with digoxin is uncommon. However, digoxin has a low therapeutic index and toxicity is common. Moreover, toxicity can occur within the 'therapeutic range'; old patients are especially at risk of developing digoxin toxicity.
Toxicity is likely above 2 ng/ml and almost invariable over 3 ng/ml.
The difference between toxicity and therapeutic range is small for digoxin and is determined to be between 0.5-2 ng/mL (2)
If digoxin toxicity is suspected, first measure the plasma potassium; if there is evidence of potassium depletion then withhold digoxin, no matter what the plasma digoxin concentration (1)
Severe toxicity requires hospital admission and consideration of the need for digoxin-specific antibody fragments
- considered first-line therapy for dysrhythmias including AV block and ventricular tachycardia caused by suspected digoxin toxicity
- Fab fragments are highly effective in binding the digoxin molecule with minimal detrimental side effects
- (1) British Heart Foundation (Factfile 7/2001). The use of digoxin.
- (2) Ibrahim, I. A., Alotaibi, R. A., Almhmd, A. E., Alghamdi, R. I., Almogbel, A. T. and Alsaeri, A. S. (2021) "Updates in Digoxin Toxicity and Outcome of Management: A Review", Journal of Pharmaceutical Research International, 33(47A), pp. 403-409. doi: 10.9734/jpri/2021/v33i47A33025.
toxicity within the therapeutic range
drug interactions with digoxin
cautions and contraindications